Heparin-induced thrombocytopenia: when a low platelet count is a mandate for anticoagulation.
Heparin-induced thrombocytopenia (HIT) is an immune-mediated disorder caused by the development of antibodies to platelet factor 4 (PF4) and heparin. The thrombocytopenia is typically moderate, with a median platelet count nadir of approximately 50 to 60 x 10(9) platelets/L. Severe thrombocytopenia has been described in patients with HIT, and in these patients antibody levels are high and severe clinical outcomes have been reported (eg, disseminated intravascular coagulation with microvascular thrombosis). The timing of the thrombocytopenia in relation to the initiation of heparin therapy is critically important, with the platelet count beginning to drop within 5 to 10 days of starting heparin. A more rapid drop in the platelet count can occur in patients who have been recently exposed to heparin (within the preceding 3 months), due to preformed anti-heparin/PF4 antibodies. A delayed form of HIT has also been described that develops within days or weeks after the heparin has been discontinued. In contrast to other drug-induced thrombocytopenias, HIT is characterized by an increased risk for thromboembolic complications, primarily venous thromboembolism. Heparin and all heparin-containing products should be discontinued and an alternative, non-heparin anticoagulant initiated. Alternative agents that have been used effectively in patients with HIT include lepirudin, argatroban, bivalirudin, and danaparoid, although the last agent is not available in North America. Fondaparinux has been used in a small number of patients with HIT and generally appears to be safe. Warfarin therapy should not be initiated until the platelet count has recovered and the patient is systemically anticoagulated, and vitamin K should be administered to patients receiving warfarin at the time of diagnosis of HIT.
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)